Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 101, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2004, 8:03 PM MDT for Slope County, North Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2004, 8:03 PM MDT (02:03 UTC)
- Expired
- Jul 14, 2004, 8:30 PM MDT
- In force
- 27 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Slope County, ND
The radar
The Bismarck radar (KBIS), 221 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 5:40 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 577 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 2040 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 150203 SVRBIS NDC087-150230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 803 PM MDT WED JUL 14 2004 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 830 PM MDT * AT 803 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTH CENTRAL SLOPE COUNTY...OR ABOUT 15 MILES NORTHWEST OF BOWMAN...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTH CENTRAL SLOPE UNTIL 830 PM MDT HAIL UP TO 2 INCHES IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4647 10355 4636 10376 4628 10375 4628 10333 $$ TWH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:30 PM MDT, 6 hours 33 minutes earlier.
Area forecast discussion, Jul 14, 1:30 PM MDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 230 PM CDT WED JUL 14 2004 .SHORT TERM... STRONG UPPER LEVEL RIDGE CONTINUES TO BUILD OVER OVER NORTHERN ROCKIES AND PROGGD TO MOVE SLOWLY EAST THROUGH EARLY PERIODS OF FORECAST. MODELS WILL HAVE DIFFICULT TIME NAILING TIMING OF S/WS TOPPING RIDGE. BECAUSE OF THIS AND BECAUSE OF UNCERTAINTY OF MODEL BACKUPS WILL NOT MAKE ANY SIGNIFICANT ADJUSTMENTS TO ONGOING FORECAST. THIS LEAVES CWA WITH ISOLATED TO CHANCE POPS TONIGHT AND FRIDAY/SAT FOR THUNDERSTORMS AND NEAR CLIMATOLOGIC MAX AND MINS. .LONG TERM... MAKE LITTLE CHANGES FROM PREVIOUS FORECAST. SHORTWAVE RIDES ALONG THE CANADIAN/ND BORDER SUNDAY AS SURFACE TROF APPROACHES FROM THE WEST. DRY AND WARM AHEAD OF FRONTAL SYSTEM SUNDAY. OVERNIGHT SUNDAY AND MONDAY SURFACE BOUNDRY FOCUS FOR CONVECTIVE ACTIVITY AS IT MOVES EASTWARD. SHORTWAVE MENTION ABOVE MOVES THRU CWA DURING THE DAY MONDAY AIDING IN MID LEVEL LIFT AND SUPPORT FOR THUNDERSTORMS. FAST MOVING UPPER FLOW WITH THE PASSAGE OF SHORTWAVE TUESDAY..A FEW MINOR IMPULES RIDING THRU FAST ZONAL FLOW...EXPECT DRY AND SEASONABLY WARM THRU THE EXTENDED PERIOD. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && HW/RGT
Hazardous weather outlook, Jul 14, 3:15 AM MDT, 16 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 415 AM CDT WED JUL 14 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-150915- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 415 AM CDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR AN ISOLATED STRONG TO SEVERE STORM IN EXTREME SOUTHWESTERN NORTH DAKOTA LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SHULZ
In the hours before
Local storm report, Jul 14, 6:44 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
744 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 1 SW BEACH 46.90N 104.02W
07/14/2004 1.00 INCH GOLDEN VALLEY ND TRAINED SPOTTER
&&
CJS/TWHLocal storm report, Jul 14, 7:11 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
811 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL BEACH 46.91N 104.01W
07/14/2004 1.00 INCH GOLDEN VALLEY ND TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL ON THE SOUTH SIDE OF BEACH
&&
CJS/TWHLocal storm report, Jul 14, 7:25 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
825 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL GOLVA 46.73N 103.98W
07/14/2004 2.00 INCH GOLDEN VALLEY ND TRAINED SPOTTER
0817 PM HAIL 10 S BEACH 46.77N 104.01W
07/14/2004 0.88 INCH GOLDEN VALLEY ND TRAINED SPOTTER
&&
CJS/TWHLocal storm report, Jul 14, 7:34 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
834 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 23 SE BEACH 46.68N 103.66W
07/14/2004 1.25 INCH GOLDEN VALLEY ND TRAINED SPOTTER
HALF DOLLAR SIZE HAIL REPORTED BY STORM SPOTTER
&&
CJS/TWHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:20 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley | 55 min |
| Jul 14, 7:00 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 60 min |
| Jul 14, 7:07 PM MDT | Severe Thunderstorm Warning | BIS | Slope | 53 min |
| Jul 14, 7:16 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 59 min |
| Jul 14, 7:54 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 66 min |
| Jul 14, 8:06 PM MDT | Severe Thunderstorm Warning | BIS | Divide | 59 min |
| Jul 14, 8:29 PM MDT | Tornado Warning | BIS | Bowman | 31 min |
| Jul 14, 8:59 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 31 min |
| Jul 14, 9:10 PM MDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 65 min |
| Jul 14, 9:52 PM MDT | Severe Thunderstorm Warning | BIS | Williams | 63 min |
| Jul 14, 10:15 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 60 min |
| Jul 14, 10:52 PM MDT | Severe Thunderstorm Warning | BIS | Mountrail | 53 min |
| Jul 14, 11:12 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 33 min |
| Jul 14, 11:17 PM MDT | Severe Thunderstorm Warning | BIS | Ward | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.